Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 112, NWS Twin Cities, MN

July 3, 1999Chippewa County, Swift County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 3, 1999, 2:56 AM CDT for Chippewa County, Swift County, Minnesota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 1999, 2:56 AM CDT (07:56 UTC)
Expired
Jul 3, 1999, 3:55 AM CDT
In force
59 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Chippewa County, MN, Swift County, MN

The radar

The Minneapolis radar (KMPX), 165 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:00 AM CDTThunderstorm Wind 60Montevideo, MNRoof off grain bin. Few trees uprooted. Winds estimated.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS1 KMSP 030757 RRA
SVRMSP
MNC023-151-030855-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
256 AM CDT SAT JUL 3 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS
ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA
  SWIFT COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 355 AM CDT

* AT 255 AM CDT...DOPPLER RADAR INDICATED A SEVERE STORM WITH
  DAMAGING WINDS NEAR APPLETON.  THE STORM WAS MOVING NORTHEAST AT
  40 MPH.

* SOME LOCATIONS AFFECTED
  HOLLOWAY
  BIG BEND CITY
  WATSON
  BENSON
  DAHVERS

THIS IS A DANGEROUS STORM...WITH DAMAGING WINDS AND PEA SIZE HAIL.
STAY INDOORS AWAY FROM WINDOWS.


AZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:30 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 2, 9:30 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
930 PM CDT FRI JUL 2 1999

HAVE UPDATED FORECAST TO SCALE BACK CONVECTION.  IT APPEARS MOST LOW
LEVEL INSTABILITY SOUTHWEST OF FORECAST AREA.  ELEVATED CONVECTION
SD SHOULD TRACK INTO MN LATER TONIGHT.  LATEST RUC MODEL INDICATES
850MB INSTABILITY/MOISTURE CONVERGENCE.  HAIL STILL POSSIBLE
ALTHOUGH WET BULB ZERO QUITE HIGH.  VERY WARM 700 MB TEMPERATURES
MAY SUPPRESS CONVECTION FAR SOUTHWEST...BUT DIFLUENT 850MB-500MB
THICKNESS FIELD WOULD INDICATED CONTINUED HEAVY RAIN POTENTIAL.

.MSP...NONE.
 SCOTT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:39 AM CDTSevere Thunderstorm WarningMPXBrown, Redwood46 min
Jul 3, 3:14 AM CDTSevere Thunderstorm WarningMPXBrown, Redwood61 min
Jul 3, 3:20 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Renville60 min
Jul 3, 3:37 AM CDTSevere Thunderstorm WarningMPXWatonwan48 min
Jul 3, 3:58 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker62 min
Jul 3, 3:58 AM CDTSevere Thunderstorm WarningMPXNicollet, Sibley62 min
Jul 3, 4:22 AM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.